EconPapers    
Economics at your fingertips  
 

Optimal test for Markov switching

Marine Carrasco () and Liang Hu

No 396, Econometric Society 2004 North American Summer Meetings from Econometric Society

Abstract: We propose a new test for the stability of parameters in a Markov switching model where regime changes are driven by an unobservable Markov chain. Testing in this context is more challenging than testing in structural change and threshold models because, besides the presence of nuisance parameters that are not identified under the null hypothesis, there is the additional difficulty due to the singularity of the information matrix under the null. In particular, a test for Markov switching does not have power against n^-1/2 alternatives, but only against n^-1/4 alternatives. Therefore we derive the behavior of the likelihood under local alternatives in n^-1/4 by using an expansion to the fourth order. We show that the densities under alternatives of order n^-1/4 are contiguous to the density under the null. We derive a class of information matrix-type tests and show that they are equivalent to the likelihood ratio test. Hence, our tests are asymptotically optimal. Besides their optimality properties, these tests are more general than the competing tests proposed by Garcia (1998) and Hansen (1992). Indeed, the underlying Markov chain driving the regime changes may have a finite or continuous state space, as long as it is exogenous. It is not restricted to linear models either. Therefore, our technique applies for instance to testing stability in random coefficient GARCH models. We use this test to investigate the presence of rational collapsing bubbles in stock markets. There is bubble if the stock price is disconnected from the market fundamental value. We regress the stock price on dividends and use the residual as proxy for the bubble size. Using US data, we find that the residuals are stationary, which could be hastily interpreted as evidence against the presence of bubbles. However, our Markov switching test strongly rejects the linearity, suggesting that at least two regimes should be used to fit the data. Estimating a two-state Markov switching model (Hamilton, 1989) reveals that one regime has a unit root, while the other is mean reverting, which is consistent with periodically collapsing bubbles.

Keywords: Asymptotics; speculative bubbles; Markov switching; optimal test; random coefficient models. (search for similar items in EconPapers)
JEL-codes: C22 (search for similar items in EconPapers)
Date: 2004-08-11
New Economics Papers: this item is included in nep-ecm
References: Add references at CitEc
Citations: View citations in EconPapers (18) Track citations by RSS feed

Downloads: (external link)
http://troi.cc.rochester.edu/~lihu/mk81.pdf main text (application/pdf)
Our link check indicates that this URL is bad, the error code is: 500 Can't connect to troi.cc.rochester.edu:80 (Invalid argument)

Related works:
Working Paper: Optimal test for Markov switching (2004)
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:ecm:nasm04:396

Access Statistics for this paper

More papers in Econometric Society 2004 North American Summer Meetings from Econometric Society Contact information at EDIRC.
Bibliographic data for series maintained by Christopher F. Baum ().

 
Page updated 2021-01-13
Handle: RePEc:ecm:nasm04:396